Alert archive / Michigan / Small Craft Advisories in 2021

Small Craft Advisory 70, NWS Marquette, MI

July 5, 2021

NWS Marquette, MI issued this small craft advisory at Jul 5, 2021, 5:38 AM EDT. It took effect at Jul 5, 2021, 6:00 AM EDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Jul 5, 2021, 5:38 AM EDT (09:38 UTC)
In effect from
Jul 5, 2021, 6:00 AM EDT
Expired
Jul 5, 2021, 4:28 PM EDT
In force
10 hr
Issued by
NWS Marquette, MI

The text

As transmitted.

024 
WHUS73 KMQT 050938
MWWMQT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Marquette MI
538 AM EDT Mon Jul 5 2021

LMZ248-250-051745-
/O.NEW.KMQT.SC.Y.0070.210705T1000Z-210705T2200Z/
Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
538 AM EDT Mon Jul 5 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...

* WHAT...Waves 2 to 4 ft expected.

* WHERE...Seul Choix Point to Point Detour MI and 5NM East of a 
  line from Fairport MI to Rock Island Passage.

* WHEN...Until 6 PM EDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

Voss
1 follow-up statement
025 
WHUS73 KMQT 052028
MWWMQT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Marquette MI
428 PM EDT Mon Jul 5 2021

LMZ248-250-052130-
/O.CAN.KMQT.SC.Y.0070.000000T0000Z-210705T2200Z/
Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
428 PM EDT Mon Jul 5 2021

...SMALL CRAFT ADVISORY IS CANCELLED...

$$

TAP

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this small craft advisory went out at Jul 5, 5:26 AM EDT, 12 minutes earlier.

Area forecast discussion, Jul 5, 5:26 AM EDT, 12 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
526 AM EDT Mon Jul 5 2021

.SHORT TERM...(Today and tonight)
Issued at 524 AM EDT MON JUL 5 2021

09Z Water vapor imagery and RAP analysis shows a nw flow shortwave
moving across the Upper Great Lakes. Convection along and ahead of
this feature is now focused primarily over eastern Lake Superior
with another cluster of cells over the western U.P. from Ontonagon
to Iron County. All this convection is focused along an area of
convergence with sfc trough moving over the area and along axis of
steeper 7-7.5C mid-level lapse rates, area of 925-850 mb WAA and
environment of nearly 2000 j/kg MUCAPE. Can't really say any of
the CAMs have a great handle resolving this convection, but it
seems like the consensus of the CAMs eventually shows the focus
for convection shifting southeast with the movement of the sfc
trough through the late morning hours into eastern, and perhaps
south central Upper Mi.

It will continue to be and muggy today, especially over the se half
of the fcst area where higher dewpoints in the upper 60s to near 70F
will pool along the sfc trough. As stated before, expect best
chances for showers and thundershowers to shift into the eastern and
south central late morning into the afternoon hours with increasing
convergence and MLCAPE up to 1500 j/kg along stalled out sfc trough.
Again, wouldn't really anticipate any strong to severe storms as
deep layer shear is generally 20 knots or less, but with PWATs of
1.5 to 1.7 inches heavy downpours will definitely be a threat with
the thunderstorms. Under partly to mostly cloudy skies, expect max
temps in the mid 80s to near 90F, warmest south central. Cooler
temps around 80F are expected closer to the Great Lakes shorelines.

Tonight, expect a quiet night in the wake of sfc trof slipping s of
the area early evening. A shortwave will be tracking across northern
Ontario, and that wave will send an associated cold front s, passing
across the fcst area late tonight. With little forcing/instability,
it does not appear that any pcpn will occur with fropa. Min temps
will be more comfortable, ranging from the mid 50s north half to
the mid 60s far south central.

.LONG TERM...(Tuesday through Sunday)
Issued at 424 AM EDT MON JUL 5 2021

Western CONUS ridging is expected to remain in place throughout the
longterm period, leading to weak downstream troffing over the Great
Lakes. A stronger cold front is expected to move through the UP
Tuesday into Wednesday, with widespread soaking rain looking likely
for much of the UP. High pressure moves in behind the rain on
Thursday, which should keep the UP dry and near to blo normal for
temperatures. Attention will then turn to a shrtwv and assoc low
pressure system progged to move through the Upper Midwest Friday
into Saturday. This wave will reach the Pac NW on Thursday before
riding along the ridge into the Northern Plains on Friday morning.
Models are suggesting troffing downstream in eastern Canada will
slow this shrtwv down and there is some uncertainty on if it moves
through the UP or stalls out across the Midwest.

Zonal mid-level flow will move in for Tuesday as light northerly sfc
winds will be across the Upper Midwest region with sfc high pressure
moving south from Canada into the Northern Plains. A shrtwv and
associated low pressure system to the north near James Bay will pull
a cold front to the south across the UP with it as 850mb temps fall
to around 5 to 7C by Wednesday. This cold front is progged to stall
out, with its temperature gradient remaining draped across northern
Wisconsin and northern Lower Michigan. As a shrtwv moves through the
front Tuesday evening into Wednesday, a weak sfc low develops with
fgen forcing bringing a widespread, soaking rain across most of
Upper Michigan. Although it seems the Keweenaw will miss out on much
of the heavier pcpn, the lower half of the UP could see anywhere
from 0.5 to 1.5 inches of rain Tuesday through Wednesday morning
depending on where the axis sets up...which seems most likely across
the Wisconsin state line and south-central UP. Instability is
marginal at best, and models are trending away from any
thunderstorms with this, but did leave some slight chances across
the south central Tuesday evening before the colder air undercuts
any instability left.

High pressure and drier wx return for Thursday before another shrtwv
moves into the region on Friday. Uncertainty remains on the track of
this wave and assoc sfc low, but there is a trend towards a slower
evolution in the deterministic and ensemble means. This would leave
the mid-level wave across the Upper Midwest Saturday into Sunday,
before finally traversing through the Great Lakes Monday into
Tuesday. An unsettled weekend at this point is the best wave to put
it as the UP could see a few days of rain, or be missed all together
if wave remains off to the south into IA/WI/IL.
&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 153 AM EDT MON JUL 5 2021

VFR flight conditions are expected through the period. A weather
disturbance moving across the area could produce isolated showers
at the TAF sites overnight, but confidence is low so only mentioned
VCSH. Otherwise, drier conditions are expected on Monday.
&&

.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 524 AM EDT MON JUL 5 2021

Expect winds generally 15-20 kts or less today across Lake Superior.
North to northeast will increase up to 25 knots late tonight and
Tuesday in the wake of a cold front. Another system moving just
south of the area could cause another brief spike in northeast winds
to 25 knots late Tue night into Wed morning, before winds diminish
to 15 kts or less again late Wednesday into Friday.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Beach Hazards Statement through this evening for MIZ014.

Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...Voss
LONG TERM...JAW
AVIATION...07/JV
MARINE...Voss
Hazardous weather outlook, Jul 5, 3:39 AM EDT, 1 hour 59 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
339 AM EDT Mon Jul 5 2021

MIZ001>007-009>014-084-085-060745-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
339 AM EDT Mon Jul 5 2021 /239 AM CDT Mon Jul 5 2021/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms today across the east half of
Upper Michigan.

There is a high swim risk for the Lake Michigan beaches of
Schoolcraft County today. See the Beach Hazards Statement for
details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a slight chance of thunderstorms Tuesday night over
south-central Upper Michigan.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-060745-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
339 AM EDT Mon Jul 5 2021 /239 AM CDT Mon Jul 5 2021/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms this morning across eastern
Lake Superior.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-060745-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
339 AM EDT Mon Jul 5 2021

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a slight chance of thunderstorms Tuesday night.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

JAW

In the hours before

Special weather statement, Jul 5, 5:11 AM EDT, 27 minutes before
Special Weather Statement
National Weather Service Marquette MI
411 AM CDT Mon Jul 5 2021

MIZ010-050930-
Iron MI-
411 AM CDT Mon Jul 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN IRON COUNTY UNTIL
430 AM CDT...

At 410 AM CDT, Doppler radar was tracking a strong thunderstorm near
Iron River, moving east at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Iron River, Stambaugh, Caspian, Gaastra, Bewabic State Park, Hagerman
Lake and Mineral Hills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4602 8869 4602 8878 4603 8883 4616 8876
      4614 8835 4599 8844 4600 8846 4599 8849
      4602 8851 4601 8859 4602 8860 4599 8862
      4599 8866
TIME...MOT...LOC 0910Z 292DEG 33KT 4605 8871

JAW
Special weather statement, Jul 5, 5:29 AM EDT, 9 minutes before
Special Weather Statement
National Weather Service Marquette MI
429 AM CDT Mon Jul 5 2021

MIZ010-050945-
Iron MI-
429 AM CDT Mon Jul 5 2021

...SPECIAL WEATHER STATEMENT...

At 429 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Crystal Falls, moving east at 35 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Crystal Falls, Alpha, Bewabic State Park, Stager and Peavy Falls Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4596 8819 4594 8821 4596 8825 4596 8832
      4599 8837 4598 8842 4600 8847 4599 8849
      4602 8851 4601 8859 4612 8853 4609 8812
      4592 8811
TIME...MOT...LOC 0929Z 287DEG 29KT 4602 8846

JAW

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 3:37 AM EDTBeach Hazards StatementMQTSchoolcraft16 hr
Jul 5, 5:11 AM EDTSpecial Weather StatementMQTIron19 min
Jul 5, 5:52 AM EDTSpecial Weather StatementMQTIron23 min
Jul 5, 5:59 AM EDTSpecial Weather StatementMQTIron16 min
Jul 5, 7:05 AM EDTSpecial Weather StatementMQTMarquette40 min
Jul 5, 8:05 AM EDTSpecial Weather StatementMQTSchoolcraft25 min
Jul 5, 2:40 PM EDTSpecial Weather StatementMQTDelta35 min
Jul 5, 3:01 PM EDTSevere Thunderstorm WarningMQTDelta14 min
Jul 5, 3:15 PM EDTSevere Thunderstorm WarningMQTDelta15 min
Jul 5, 3:32 PM EDTSpecial Weather StatementMQTDelta13 min
Jul 5, 5:45 PM EDTSpecial Weather StatementMQTDelta30 min
Jul 5, 6:31 PM EDTSpecial Weather StatementMQTDelta29 min
Jul 5, 6:32 PM EDTSevere Thunderstorm WarningMQTDelta28 min

Nearby

Small Craft Advisories in Michigan, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.